I’ve been diagnosed with Cushing’s syndrome which my doctor says is the result of many years of steroid use for rheumatoid arthritis.
Cushing’s syndrome is a disorder that occurs when your body is exposed to high levels of the hormone cortisol. As in your case it can be caused by taking too much corticosteroid medications. These drugs are used to treat chronic conditions such as rheumatoid arthritis and asthma. Other people develop Cushing’s syndrome because their bodies produce too much cortisol, a hormone normally made in the adrenal gland.
Causes of too much cortisol produced by the body include Cushing’s disease (in which the pituitary gland makes too much of a hormone called ACTH, which in turn promotes the production of increased levels of cortisol). Tumours of the pituitary gland, adrenal gland or elsewhere in the body may also cause high levels of cortisol.
I’ve put on an awful lot of weight, especially around my tummy and face.
Most people with Cushing’s syndrome will develop upper body obesity while their arms and legs remain thin. Typically, the face becomes round and full. Skin changes are common with purple marks (striae) on the skin developing on the abdomen, thighs and breasts. The skin may thin and bruise easily. Muscle and bone changes may occur which can result in backache, bone pain and tenderness. There may also be a marked collection of fat between the shoulders. Women with Cushing’s syndrome may experience excess hair growth and menstrual cycles may become irregular or stop altogether. Men may experience a decrease in fertility, libido problems and impotence. Both sexes may suffer from depression, anxiety, fatigue, headache and high blood pressure.
Will I need a lot of tests to confirm the diagnosis?
Tests to confirm the diagnosis may include blood and urine tests in addition to abdominal and bone scans. Treatment will depend on the cause. Cushing’s syndrome caused by corticosteroid use will involve slowly decreasing the drug dose (if possible) under medical supervision. If the medication cannot be discontinued, blood sugar, cholesterol levels and bone health will be closely monitored.
Cushing’s syndrome caused by a pituitary or other tumour that releases ACTH will be surgically removed. In some cases, radiation therapy may be required.
Following surgery, long-term cortisol replacement therapy may be required. Cushing’s syndrome due to an adrenal or other tumour will also be removed by surgery.
If the tumour cannot be removed, medications to help block the release of cortisol are prescribed.